Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2014, 4:06 PM CDT for Brown County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2014, 4:06 PM CDT (21:06 UTC)
- Expired
- May 10, 2014, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:13 PM CDT | HAIL 1 | 4 S Hiawatha, KS | |
| May 10, 4:21 PM CDT | HAIL 1.75 | 3 E Hiawatha, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149
WUUS53 KTOP 102106
SVRTOP
KSC013-102145-
/O.NEW.KTOP.SV.W.0052.140510T2106Z-140510T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 445 PM CDT
* AT 401 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR POWHATTAN...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. STORM HAS A HISTORY OF PRODUCING GOLF
BALL SIZED HAIL NEAR NETAWAKA.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HIAWATHA AND ROBINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3978 9534 3969 9555 3978 9568 4000 9540
4000 9534
TIME...MOT...LOC 2105Z 228DEG 29KT 3977 9554
HAIL...1.75IN
WIND...60MPH
$$
SANDERS3 follow-up statements
559
WWUS53 KTOP 102118
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT MAY 10 2014
KSC013-102145-
/O.CON.KTOP.SV.W.0052.000000T0000Z-140510T2145Z/
BROWN-
418 PM CDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BROWN
COUNTY UNTIL 445 PM CDT...
AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROBINSON...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL 4
MILES SOUTH OF HIAWATHA AT 4:13 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN BROWN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3973 9546 3985 9560 4000 9540 4000 9534
3978 9534
TIME...MOT...LOC 2117Z 225DEG 29KT 3984 9545
HAIL...1.75IN
WIND...60MPH
$$
SANDERS105
WWUS53 KTOP 102123
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
423 PM CDT SAT MAY 10 2014
KSC013-102145-
/O.CON.KTOP.SV.W.0052.000000T0000Z-140510T2145Z/
BROWN-
423 PM CDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROWN COUNTY UNTIL 445 PM CDT...
AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROBINSON...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZED HAIL 3
MILES EAST OF HIAWATHA.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN BROWN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3977 9536 3977 9538 3989 9554 4000 9540
4000 9534 3979 9534
TIME...MOT...LOC 2122Z 225DEG 29KT 3987 9541
HAIL...1.75IN
WIND...60MPH
$$
SANDERS888
WWUS53 KTOP 102137
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT SAT MAY 10 2014
KSC013-102147-
/O.CAN.KTOP.SV.W.0052.000000T0000Z-140510T2145Z/
BROWN-
437 PM CDT SAT MAY 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THERE IS STILL A THUNDERSTORM WARNING IN EFFECT FOR
SOUTHEASTERN BORWN COUNTY.
LAT...LON 3977 9536 3977 9538 3989 9554 4000 9540
4000 9534 3979 9534
TIME...MOT...LOC 2137Z 225DEG 29KT 3995 9529
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:44 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 10, 1:44 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 144 PM CDT Sat May 10 2014 .SHORT TERM...(This Evening through Sunday) Issued at 124 PM CDT SAT MAY 10 2014 Current surface analysis at 17Z depicts a trough which extends from southeast NE into a broad area of low pressure in central KS. Low level moisture has been spreading northward into southeast KS this morning with low to mid 60 dew points reaching the I-35 corridor. A dry line will begin to mix eastward as the surface trough pushes into northeast KS. South to southeast surface winds will converge on the advancing trough/dry line later this afternoon over east central KS. Steep mid level lapse rates over the region have allowed surface CAPE to reach around 2000 to 3000 j/kg. This instability will coincide with 40 to 50kt of effective bulk shear. Therefore the environment will be favorable for supercells capable of very large hail. A slightly clockwise curved hodograph would suggest right moving cells would be favored, although a left mover could not be ruled out. The high res models have been aggressive with the eastward progression of the deep mixing and westerly winds, which should reach the turnpike once the surface heating eliminates the cap. There has also been consistent thunderstorm development around 18 to 20Z southwest of Emporia stretching into the Topeka and Marysville along the low level convergence zone in advance of the low pressure. Once these storms develop they should move to the northeast along I-35/70 into far northeast and east central KS. Forecast soundings suggest mixing up to about 5kft in the near storm environment, which would suggest the possibility of enhanced downdrafts into damaging winds. There is some small potential for a tornado, mainly south of I-35, where LCLs are a bit lower. Around 00Z as the thunderstorms move into MO a more well defined warm front lifts through the forecast area, which would stretch back into western KS. Convergence along and over the front may cause additional thunderstorm development during the evening hours especially as the low level jet increases. Elevated instability and persistent strong deep layer will promote overnight thunderstorms capable of large hail. The bulk of this overnight convection should be north of I-70 where the better convergence will be located. .LONG TERM...(Sunday Night through Saturday) Issued at 124 PM CDT SAT MAY 10 2014 Sunday - Sunday Night Please refer to SPC Day 2 severe weather outlook for broader aspects of this period. Will try to provide some local details herein. By mid morning, expect all elevated thunderstorms to have moved north out of the Nebraska border with warm air and a cap around 850 HPa. Also expect substantial moisture transport under this cap, bringing surface dewpoints into the upper 60s and perhaps approaching 70. This will also likely bring a layer of stratus below the cap. Expect this stratus to be thickest in eastern KS, but should at least scatter out by early afternoon, and perhaps clear out completely over north central KS by mid afternoon. Thus expect ample heating while the frontal boundary sets up on a SSW to NNE axis in central KS, likely near the HWY 81 corridor. Storms will develop in earnest by mid (perhaps early?) afternoon along this front and will rapidly become severe. Given the expected frontal orientation and the cap in place, expect that some of these storms through early evening may have success in remaining somewhat isolated and then having a storm motion off of the frontal boundary and into the warm sector. This seems to be most favored across northern KS. These storms would be capable of very large hail. Fairly large, looped hodographs also suggest a tornado threat as storms become well organized, although at least in the afternoon, the warm temperatures may limit that potential somewhat as LCL's may be too high for enhanced tornado potential. Regardless...the threat is there. Over time into the evening, expect storms to continue to develop along the frontal boundary but should begin to congeal more and more into line segments perhaps with embedded supercells. This is where the forecast gets a bit more tricky. Deep layer shear remains impressive, and low level shear strengthens significantly in the evening as the LLJ intensifies across the region. Should the atmosphere remain quite unstable through the night...and feel that it will...could see supercell structures persist well after dark and perhaps into the early morning hours. Model sounding suggest that they will become slightly elevated, but with such a shallow inversion that it can not be trusted. Current thoughts are that the tornado potential will increase early evening as the LLJ begins to increase, and by late evening may continue to increase but only if supercell structures can be maintained. The bottom line is to expect these storms to be intense across the local forecast area, especially north of the Kansas Turnpike through mid evening but possibly across the entire area into the early morning hours. In addition, heavy rainfall will be a possibility along with some training of storms, and while much of the area is quite dry there is some potential for flash flooding. Monday - Monday Night Most indications suggest that the front will clear east of the local forecast area by noon on Monday, although the general trend continues to be toward a slower eastward progression. Ahead of the front, there will remain some instability although widespread convection should limit any severe potential. Showers will continue to wrap around on the back side of the system as well but the most widespread showers will be farther northwest over Nebraska. Expect dry air to move in and most precip to clear out of the entire area by Monday evening. Tuesday - Saturday Little to no change has been made to the current forecast given the impending severe weather threat in the near term. There remains some model uncertainty in how the upper low will react as new energy drops into the back side of the trough... possibly resulting in a slower eastward progression of the main trough and potentially keeping some rain chances around for Wednesday. Still generally expect cooler conditions with some weak energy possibly bringing shower chances to the area roughly in the Thurs/Thurs night time frame. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1224 PM CDT SAT MAY 10 2014 Isolated to scattered thunderstorms are likely to form this afternoon around TOP/FOE. There may be a lull in the activity after 00z before the warm front lifts northward and additional thunderstorms will be possible. Not too certain the timing of the front but will likely be in the evening hours. Thunderstorms will eventually move north of the taf sites and a stratus deck around 2,500kft should advance into the region. Timing of the stratus may need adjustments. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...Sanders
Hazardous weather outlook, May 10, 2:36 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT SAT MAY 10 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 236 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EAST OF A LINE FROM MARYSVILLE TO COUNCIL GROVE AND INTO SOUTH CENTRAL KANSAS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS UP TO 60 MPH BEING THE PRIMARY HAZARDS. A TORNADO COULD NOT BE RULED OUT...MAINLY FOR AREAS ALONG AND SOUTH OF INTERSTATE 35. WHILE STORMS SHOULD MOVE OUT OF NORTHEAST KANSAS BY EARLY EVENING...SEVERE WEATHER MAY CONTINUE INTO THE EVENING NEAR AND SOUTH OF THE KANSAS TURNPIKE. THUNDERSTORM CHANCES SPREAD ACROSS THE ENTIRE AREA FOR THE LATE EVENING AND OVERNIGHT HOURS WITH SOME POTENTIAL TO BE SEVERE WITH HAIL UP THE SIZE OF GOLF BALLS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS MAY CONTINUE INTO SUNDAY MORNING WITH LARGE HAIL POSSIBLE NEAR THE NEBRASKA BORDER. THUNDERSTORMS ARE LIKELY TO DEVELOP IN NORTH CENTRAL KANSAS ON SUNDAY AFTERNOON AND SPREAD EAST ACROSS THE ENTIRE AREA THROUGH THE EVENING AND OVERNIGHT PERIODS. SOME OF THESE ARE EXPECTED TO BE SEVERE...WITH UP TO BASEBALL SIZE HAIL...DAMAGING WINDS UP TO 70 MPH...A FEW TORNADOES POSSIBLE...AND LOCALIZED FLOODING AS THE MAIN HAZARDS. THUNDERSTORMS MAY PERSIST INTO EARLY MONDAY FOR NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, May 10, 3:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 3 NNW CIRCLEVILLE 39.55N 95.88W
05/10/2014 E1.00 INCH JACKSON KS PUBLIC
&&
WOLTERSLocal storm report, May 10, 3:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 W NETAWAKA 39.60N 95.76W
05/10/2014 E1.50 INCH JACKSON KS PUBLIC
&&
WOLTERSLocal storm report, May 10, 3:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 7 N HOLTON 39.57N 95.74W
05/10/2014 E1.00 INCH JACKSON KS LAW ENFORCEMENT
&&
WOLTERSLocal storm report, May 10, 3:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 4 S NETAWAKA 39.55N 95.72W
05/10/2014 E1.00 INCH JACKSON KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, May 10, 4:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 3 SE NETAWAKA 39.57N 95.68W
05/10/2014 E1.00 INCH JACKSON KS PUBLIC
&&
WOLTERSLocal storm report, May 10, 4:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 3 W WHITING 39.59N 95.67W
05/10/2014 E1.75 INCH JACKSON KS PUBLIC
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:18 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| May 10, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 51 min |
| May 10, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 48 min |
| May 10, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 47 min |
| May 10, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 43 min |
| May 10, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 51 min |
| May 10, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 41 min |
| May 10, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| May 10, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.